Format

Send to

Choose Destination
Pain Physician. 2005 Jul;8(3):309-14.

Paraplegia following a thoracolumbar transforaminal epidural steroid injection.

Author information

1
Pain Specialists of Greater Chicago, USA. sglaser@painchicago.com

Abstract

BACKGROUND:

In recent years, transforaminal epidural injections have emerged as an alternative to interlaminar and caudal epidural steroid injections. The rationale for utilizing transforaminal epidural injections has been described for diagnostic as well as therapeutic purposes. The evidence for lumbar transforaminal epidural steroid injections in managing lumbar nerve root pain is strong, whereas it is moderate in managing cervical nerve root pain. However, these techniques are also associated with rare, but catastrophic, neurologic complications.

OBJECTIVE:

To present a case report describing a devastating neurologic injury following a transforaminal thoracolumbar epidural steroid injection.

CASE REPORT:

A 67-year-old female was referred for treatment of chest wall pain following a T-12 compression fracture. Her pain was primarily radicular in nature. She had not responded to conservative care and continued to suffer from disabling pain. A left T12-L1 transforaminal epidural steroid injection was performed using the "safe triangle" technique; there was appropriate spread of dye that was visualized and recorded as well as a "washout" image. The injectate consisted of a 3 mL volume of 1% ropivacaine and 50 mg triamcinolone acetonide suspension. The patient experienced a rapid and complete loss of sensation and movement below the T-10 level within five minutes after the injection. An MRI initially performed six hours after the procedure was non-diagnostic but an MRI performed two days later confirmed a thoracolumbar spinal cord infarction. High dose intravenous steroids provided during the course of treatment did not significantly alter her neurological deficits and she continues to be paraplegic.

CONCLUSION:

This case report describes vascular injury leading to an infarction of the spinal cord following a thoracolumbar transforaminal epidural steroid injection. Alternative approaches to, or alternatives means of, performing transforaminal injections should be considered to avoid devastating neurological complications.

PMID:
16850088
Free full text

Supplemental Content

Full text links

Icon for Pain Physician
Loading ...
Support Center